Acetaminophen can raise hypertension risks

People's Pharmacy

September 04, 2005|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,King Features Syndicate

I take six Tylenol Arthritis Pain pills every day. They contain 650 mg each of acetaminophen.

I read recently that acetaminophen can increase blood pressure. Should I worry?

You are taking the maximum allowable daily dose of acetaminophen (3,900 mg daily).

Recent research has shown that rou tine use of as little as 500 mg of this pain reliever daily may elevate the risk of developing high blood pressure for some women.

The Nurses' Health Study has been following thousands of women for decades. Those who relied on acetaminophen nearly doubled their likelihood of developing higher blood pressure within a three-year period (Hypertension, August 2005).

Regular use of ibuprofen and naproxen also raised the risk of hypertension.

Another study found that regular use of acetaminophen might also increase the risk of kidney disease. And too much acetaminophen, especially when combined with alcohol, may put a strain on the liver.

If you read the label carefully you will find that you should not take this much acetaminophen for more than 10 days unless you are under medical supervision. Please discuss the new findings with your physician.

Is it beneficial to eat yogurt when taking antibiotics? Doctors don't seem to mention this when prescribing such drugs.

Many broad-spectrum antibiotics can upset the digestive tract by killing off good intestinal bacteria. Swallowing live yogurt cultures or probiotic supplements may re-establish proper balance.

There is one caution, however. The calcium in yogurt may interfere with the absorption of certain antibiotics. Wait at least two hours after taking your medicine before eating yogurt.

When my husband recently picked up a new medicine for acid reflux, he read the leaflet the pharmacist inserted in the package. It said not to store this drug in the bathroom medicine chest. Why not?

Heat and humidity are the enemies of medicines. When you get out of the shower, the mirror is probably fogged. Warmth and moisture in the bathroom can also get into drug containers in the medicine chest.

Store medications where they will not be exposed to excessive temperatures, humidity or sunlight.

After my last medical checkup, my doctor called to report that my cholesterol and triglycerides were slightly elevated. He suggested I start taking fish oil and niacin before considering a statin.

Niacin causes unbearable flushing. Some days, it feels as if my entire body is on fire. What causes this, and is it dangerous?

Niacin is very effective at lowering cholesterol, and fish oil can bring down triglycerides, so your doctor's suggestion is sensible.

It is not entirely clear why high doses of the B vitamin niacin can trigger flushing, tingling and itching. This harmless side effect is temporary, but while it is happening it feels terrible.

Some people find that taking an aspirin half an hour before the niacin helps diminish this reaction. Others take niacin with food, which may also help.

Timed-release niacin is less likely to cause flushing, but such formulations may increase the risk of liver damage. That's why anyone taking niacin to lower cholesterol must be under medical supervision.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features Syndicate, 888 Seventh Ave., New York, NY 10019, or e-mail them via their Web site: www.peoplespharmacy.org.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.